Your Room

Is it safe to go “cold turkey”, i.e. to go from drinking/using drugs heavily to not using at all?

25/05/2018


For alcohol and certain drugs, stopping all of a sudden with no medical support can be very dangerous or even life-threatening. This is sometimes known as going "cold turkey" and may lead to withdrawal complications, depending on how much you were using, and whether your use was regular or casual.

Withdrawal is the period of re-adjustment, when your body learns to work normally again without the drug. The symptoms of withdrawal can vary depending on the drug in question. For example, if someone who is heavily dependent on alcohol were to suddenly stop drinking, they may experience potentially fatal seizures. Withdrawal symptoms from ice or any other form of methamphetamine (such as "speed", "base" or "meth") are more psychological than for heroin or alcohol withdrawal - these symptoms can include mood swings, irritability, sleep problems, changes in appetite, and strong cravings. Other drugs may produce very uncomfortable withdrawal symptoms.

If you're thinking about stopping your use of drugs or alcohol, it is important to consider a number of different factors, such as how much you have been using and whether you experience withdrawal symptoms when you stop or cut back.

You don't need to experience uncomfortable or dangerous side effects when withdrawing from drugs, so it is always best to seek help from a health professional - you could call ADIS, or talk to your GP or alcohol and drug counsellor.

To find out more about ways to stop using alcohol and drugs, go to the Support and Treatment page. 

To find out how to access support, go to the Getting Help page.

Your Room > FAQ > Is it safe to go “cold turkey”, i.e. to go from drinking/using drugs heavily to not using at all?